EMAIL THIS PAGE TO A FRIEND

Nederlands tijdschrift voor geneeskunde

[Acute agranulocytosis from thiamazole: points for improvement in daily practice].


PMID 23777968

Abstract

Agranulocytosis is a rare but dreaded side-effect of thiamazole. A 61-year-old woman presented at the emergency department with fever and dyspnoea. Because she had recently started therapy with thiamazole for hyperthyroidism, a case of agranulocytosis was feared. Laboratory findings did indeed reveal an absolute neutrophil count of zero. Broad-spectrum antibiotics were given immediately, granulocyte-colony stimulating factor was started and she was admitted to the ICU for supportive care. Unfortunately, she died a day after admission. In this case report, we wanted to place the focus on the importance of this severe side-effect. We emphasize the value of warning the patient, preferably in writing, about the risk of agranulocytosis. We also draw attention to the fact that every doctor must know about agranulocytosis. In this case, the patient consulted her family doctor because she had a sore throat and fever, but was admitted to the hospital only three days after the onset of the symptoms. We believe the risk of agranulocytosis should be understood by every doctor and that the publication of many cases such as this could help heighten general awareness of possibly fatal side-effects like agranulocytosis.